Illinois, 2006

Damaging Winds in Illinois, July 3, 2006

July 3, 2006 · NWS LOT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 3, 1:20 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 1:20 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT MON JUL 3 2006

.DISCUSSION FOR MORNING ZONES/GRIDS...
220 PM CDT

OLD BOUNDARY IS PUSHING SLOWLY NORTH AND RUNS FROM IND THRU PNT TO
MLI. SHOWERS AND TSTMS FIRING ALONG THIS BOUNDARY ALONG I-80 WITH
DECENT LLJ AT H8 AROUND 45 KTS NOSING INTO IL FROM SRN IA. SOLAR
ENERGY WUD ADD A PLUS TO CONVECTION...BUT DEBRIS KEEPING CLOUD COVER
FAIRLY THICK AND NOT ALLOWING MUCH SFC LIFT TO ADD IMPETUS TO STORMS
IN SRN CWA. SUNSHINE PLENTIFUL NORTH AND ONLY PARTLY AVAILABLE ALONG
THIS BOUNDARY EXCEPT IN WRN IL WHERE SOME CONVECTION HAS RE-FIRED.
WHILE UNDER SLIGHT RISK...WB ZERO UP TO 12-13K PUTTING LARGE HAIL
OUT OF REACH. MOISTURE IS FAIRLY DEEP AND DRY MID LVLS NOT FCST
TODAY OR TONIGHT ON SOUNDINGS...PUTTING A DAMPER ON DAMAGING WINDS.

HOWEVER INSTABILITY IS QUITE EVIDENT WITH LI VALUES OF -6 THIS
EVENING AND CAPES OVER 2500. CONVECTIVE TEMP IN MID TO UPR 80S. THIS
WOULD BE MORE LIKELY SOUTH OF BOUNDARY...RATHER THAN WITH CLOUD
COVER SUPPLIED BY PRESENT PCPN PATTERN.

WHILE THIS BOUNDARY HAS SHOWN SIGNS OF EDGING NORTH...THE LINE OF
SHOWERS AND TSTMS ACROSS NRN IL HAS BEEN RELATIVELY STABLE AND EVEN
APPEARING TO SINK A LITTLE SWD. HAS BEEN NO CONVECTION DEVELOPING IN
SUNSHINE OVER NRN IL YET. HOWEVER...WILL NEED TO MONITOR AREA FOR
LATER CONVECTION.

SO WILL GO AHEAD WITH CHC OF TSTMS TNGT NORTH AND FAR SOUTH AND
CATEGORICAL IN PRESENT ZONE OF CONVECTION.

MAIN SEVERE TSTM FOCUS APPEARS TO BE CENTERED ALONG A COLD FRONTAL
BOUNDARY WELL TO THE NORTH AND WEST FROM AROUND GRB TO DSM. MODELS
AGREEING ON MAINTAINING CURRENT LINE OF CONVECTION IN NRN IL/NWRN
INDY THIS EVENING AND THEN DROPPING THIS COLD FRONT DOWN INTO NRN IL
BEFORE MIDNIGHT. THIS WILL ADD MORE NEEDED LIFT TO GET TSTMS FIRING
WITH MORE VIGOR. WITH PUSH OF COLD FRONT SWD...CONVECTION SHUD DROP
SOUTHWARD OVERNIGHT. SECONDARY FNT IN MRNG SHUD VEER WINDS MORE
NORTH. THE CAA SHUD WRING OUT ENUF LINGERING MSTR WARRANT SOME MRNG
SHOWERS WITH PARTIAL CLRING TO FOLLOW TUES AFTN.

HIGH BLDG DOWN OVER MS VLY WED...KEEPING THE REST OF THE WEEK DRY
AND COOL INTO THE WEEKEND. RETURN OF SOUTH WINDS SUNDAY MAY SIGNAL
INCREASING RAIN CHANCES NEXT MONDAY INTO TUESDAY.

RLB

&&

.AVIATION...
1748 UTC

A WIND SHIFT LINE LIES FROM MLI TO JUST SOUTH OF IKK IN ILLINOIS AT
17 UTC. SOUTH  OF THE BOUNDARY IS THE WARM AIR. TEMPERATURES ARE IN
THE 80S SOUTH OF THE BOUNDARY. THIS WARM AIR WHEN IT REACHES
NORTHEAST ILLINOIS WILL ADD TO THE INSTABILITY AND MAY BE A FOCUS
FOR THUNDERSTORMS THIS AFTERNOON. THERE IS WARM AIR ADVECTION SEEN
ON THE VAD WIND PROFILE FROM THE WSR88D RADAR. THE WIND IS VEERING
WITH HEIGHT. THE ACARS SOUNDING AT ORD AT 1542 UTC SHOWS AN INCREASE
IN WIND SPEED 19 KNOTS TO 34 KNOT FROM 1990 TO 4780 FT. THE CAPE WAS
2252 J/KG USING SURFACE TEMPERATURES AT 17 UTC. THE TEMPERATURES
INCREASE THIS MAY INCREASE THE CAPE LATER. WILL HAVE THE VICINITY
THUNDERSTORMS IN THE FORECAST 21 UTC THROUGH 03 UTC. THE WRF ARW
MODEL AND THE NAM40 MODEL SHOWS THE FRONT PASSING THROUGH NORTHEAST
ILLINOIS 03 UTC TO 06 UTC. WILL CHANGE THE WIND TO 290 DEGREES AND
LEAVE 4000 SCATTERED. WE MAY NEED TO INCREASE THE WIND AND CLOUD
COVER IN A LATER ISSUANCE OF THE TAFS.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 3, 3:00 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON JUL 3 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-040930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON JUL 3 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A COLD FRONT
WILL DROP DOWN FROM WISCONSIN AND MINNESOTA OVERNIGHT...POSSIBLY
PROVIDING ENOUGH LIFT TO TRIGGER SEVERE STORMS THAT COULD PRODUCE
LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY MAINLY SOUTHEAST OF A
LINE FROM RENSSELAER INDIANA TO PONTIAC ILLINOIS. SEVERE STORMS
ARE NOT EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY NEAR OR AFTER SUNSET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-040930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON JUL 3 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. SOME STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
July 3, 5:25 PM CST
Where
Grundy County, Braceville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.233, -88.267

Several tree limbs were blown down.

Thunderstorm Wind, Kankakee

When
July 3, 5:37 PM CST
Where
Kankakee County, Essex
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.183, -88.183

Large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519111, 5519112.